Picture the scene a month ago: slightly harried “young” doctor with frizzy hair and a slight hint of wobble sits in a doctors’ waiting room thinking “please don’t let it be one of the disinterested rotational doctors, or even worse, one of my peers today!” I had come for my annual review wanting ANSWERS. Well, not really, I had come for my check up worried that someone was going to stop my medication. Surely I was doing too well to justify the NHS expense on these frivolous injections. I needed to see the top man in case I needed to plead my case.
So joy as the handsome, eccentric consultant calls my name in his pleasingly Mediterranean accent (I DO NOT have a tiny crush on this man, so there!) And the scene ran as thus:
He touched my arm and told me I looked well. He was lying but did so charmingly.
He introduced me to the medical student sitting in on the appointment who looked terrified. No doubt he was worried someone was going to ask him something tricky although, as previous posts have hinted at, MS is the medical school’s favourite neurological topic so he could have just recited “incontinence, disability, dementia” and all would have been well.
He allowed me to gabble on about how well things were going, and how great the children are, and how lovely it had been to see him waving on the street when I was “running” the half marathon.
And he allowed me to breezily say “so this medicine is GREAT. This year I have only had a couple of small relapses (funny legs in March, dizziness in November) and have had almost no time off work and haven’t needed any steroids or time in hospital etc etc etc”
And then he looked at me with a sad smile on his face. Here it comes I thought, I am ready to convince you without bursting into tears like the last time we had a conversation about medication and I failed to persuade you that narcolepsy medication would be IDEAL.
“You are not doing well my dear.”
(What? Did you not hear the bit about the marathon?!)
“You are too ill for my liking. If it carries on like this your ten year prognosis is poor.”
(Don’t be daft, I have promised my children that a wheelchair is out of the question.)
“The aim of treatment these days is no relapses at all. Anything less is sub-optimal.”
(and the bubble completely bursts, and I want to cry again, and I wish this medical student wasn’t looking at me quite so curiously.)
“So I’d like you to stop using the injections that have improved your life dramatically and start taking these tablets that have much worse side effects and… may make your heart stop.” (I may be paraphrasing this bit)
“But I don’t really want to … marathon … junior doctor hours … can we go back to you telling me I look radiant?”
He eventually talked me in to carrying on my hand-wringing with my specialist nurse (SHE was impressed by the marathon), and having blood tests and we have agreed that if my MRI shows any changes for the worse I will switch but if not I’m sticking with the injections.
So tomorrow, in the middle of what is proving to be a really lovely festive season, I am off to lie in the scanner for 90 minutes. This is almost exactly four years to the day since I had the MRI which led to my diagnosis. That experience was awful because I had constant pins and needles which meant it was really painful to stay completely still. Hopefully tomorrow the only discomfort will be my tight waistband from Christmas over-indulgence and a sense that I really should be vaguely studying for the exam I have in four days time.
And the lingering guilt about how much I actually cost to keep going. The new treatment would be quadruple the cost of the current one. And I have Dr Charming, and my own specialist nurse, and my GP at the end of the telephone .. .and the blue badge. I already cost the tax payers enough!
So for all of your financial sakes, keep your fingers crossed that tomorrow’s scan shows a brain with no more extra blank bits because my wish for 2016 is for EVERYTHING TO CARRY ON BEING BRILLIANT.
Wishing you all a lovely rest of holidays and hope the New Year also brings you peace and rest and stability and joy. xx